Missouri, 2020

Damaging Winds in Missouri, November 14, 2020

November 14, 2020 · NWS LSX · 3 events in 3 counties and zones

Thunderstorms developed just ahead of a cold front in an environment with strong deep layer shear. Some of these storms produced damaging winds in southeast MO.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms developed just ahead of a cold front in an environment with strong deep layer shear. Some of these storms produced damaging winds in southeast MO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Nov 14, 8:44 PM CST, 6 minutes earlier.

Area forecast discussion, Nov 14, 8:44 PM CST, 6 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
844 PM CST Sat Nov 14 2020

.UPDATE...
Issued at 824 PM CST Sat Nov 14 2020

...TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF THE AREA UNTIL
MIDNIGHT...

The forecast is progressing about the way we expected this
evening. At 800 PM the cold front extended from north central
Missouri just east of Chillicothe, into west central Missouri near
Warrensburg, down to southwest Missouri just east of Joplin. The
front is progressing nicely to the east and should be through
central and northeast Missouri by midnight, and through the STL
Metro and our southeast Missouri counties between 100-300 AM. By
500 AM the front will be into eastern Illinois. Two lines of
storms continue to move east ahead of the front, and a Tornado
Watch remains in effect for parts of central, southeast, and east
central Missouri until Midnight. 0-6km shear is in the 60-75kts
range, but there is very little surface based instability for the
storms to tap into in the boundary layer. That being said, there
is 1000+ J/Kg MUCAPE according to the RAP, and winds only about
1000 feet off the deck are about 50kts. There is certainly
potential for downdrafts to mix down that environmental wind to
produce some damaging wind gusts...possibly a few brief tornadoes.

At any rate, the severe weather threat will end with the passing
of the second line. Gradient winds, both ahead of the front and
behind it, will remain strong, and the Wind Advisory for late
tonight into Sunday still looks good.

Carney

&&

.SHORT TERM...  (Through Late Sunday Night)
Issued at 251 PM CST Sat Nov 14 2020

This afternoon, and upper-level trough will continue to dig
southward across the Plains. Ahead of this trough, low-level warm
air advection continues to bring moisture into the Middle
Mississippi Valley. Upper level divergence and subtle disturbances
have tapped into this low-level moisture to produce the rainfall and
isolated storms the CWA has experienced thus far. As these upper-
level features transition eastward, the chance of rain will taper
off from west to east this afternoon and early evening. Our
attention then turns to an approaching cold front. As this front
enters central MO around 00z, it will spawn convection. This
convection has the potential to be severe, as shear will be
plentiful. However, instability may be a limiting factor. SPC
mesoanalysis shows that about 1,000 J/kg of surface based CAPE will
be available for this convection, but the latest runs of the SREF
and HREF are not as robust. Widespread stratus across east KS and
all of MO is not a confidence builder in destabilization either. If
greater surface based instability is realized, discrete storms will
be possible at first before congealing into a squall line. Given the
amount of shear and low-level wind profile seen in hodographs, both
damaging wind gusts and tornadoes are possible with discrete storms
and bowing line segments. The greatest threat for this activity will
primarily be along and south of I-70 in MO and I-64 in IL from
around 00z to 06z at the latest. The severe potential is anticipated
to diminish with eastward extent into IL as instability wanes.

With this passage of this front tonight, winds will shift to out of
the west and remain gusty through Sunday afternoon. Wind gusts are
expect to top out near 45 mph across the norther portion of the CWA,
so the current Wind Advisory looks to be on track. This westerly low-
level flow will advect cooler air into the CWA, with highs topping
out in the low to mid-50s - around climatological norms.

Elmore

.LONG TERM...  (Monday through Next Saturday)
Issued at 251 PM CST Sat Nov 14 2020

For Monday, northwest flow aloft will remain over the area, but
west to southwest low level flow will advect warm air into the CWA
and increase surface temperatures over what was seen Sunday. This
warm up will be brief, as deterministic guidance has a dry front
passing through the CWA on Tuesday. Low-level northerly winds will
advect cooler air into the Middle Mississippi Valley, bringing
temperatures back to climatological norms for Tuesday. There is
still much spread in the magnitude of the cool air behind this
front, however, both deterministic and ensemble guidance suggest
this cool down will only last a day. Starting on Wednesday and
through the remainder of the period, subtle upper-level ridging will
develop over the CWA. In turn, low-level flow will become southerly
and bring warmer air back into the Middle Mississippi Valley.
Afternoon highs through this portion of the period are currently
forecast to be 5-15 degrees above normal. While spread in surface
temperatures seen in ensemble guidance leads to uncertainty in how
warm we will get exactly, the ensemble spread is still on the warmer
side of climatological norms. Therefore, I do have confidence in
this warmer solution. At the end of the period, both deterministic
and ensemble guidance show an increase in the chance of rain
associated with an approaching front, so I feel the PoP values
provided by the NBM are appropriate.

Elmore

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 545 PM CST Sat Nov 14 2020

The primary concern for tonight will be thunderstorms, which are
now developing over western Missouri. The individual storms should
congeal into a line and move east through the evening. Strong and
gusty winds in excess of 40kts will be possible with these storms
as they pass. A cold front will sweep in behind the storms from
west to east through the late evening and overnight hours, turning
the wind to the west-northwest, and bringing the threat for storms
to an end. Current indications are that MVFR ceilings will
redevelop across much of the area ahead of the storms, and of
course there could be some IFR with the storms as well. The MVFR
ceilings are likely to lift to VFR shortly after the front passes.
VFR conditions are expected to prevail thereafter, but strong and
gusty west-northwest wind will continue on Sunday.

SPECIFICS FOR KSTL:

Primary concern is for thunderstorms tonight. If current trends
continue to hold, the start timing for storms in the latest TAF
update may be a bit slow, but it appears we still have at least 3
hours to watch it and update as needed. Storm threat should end
between 06-08Z, and a strong cold front will move through, which
should dry out the low levels and allow ceilings to raise to VFR.
VFR conditions are expected to prevail thereafter, but strong
gusty winds from the west-northwest will cause crosswind issues.
Winds will diminish during the late afternoon on Sunday.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Wind Advisory from midnight tonight to 3 PM CST Sunday for
     Audrain MO-Boone MO-Callaway MO-Knox MO-Lewis MO-Lincoln MO-
     Marion MO-Monroe MO-Montgomery MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Shelby MO-
     Warren MO.

IL...Wind Advisory from midnight tonight to 3 PM CST Sunday for Adams
     IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-Greene
     IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Montgomery IL-
     Pike IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Nov 14, 6:24 PM CST, 2 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
624 PM CST Sat Nov 14 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
624 PM CST Sat Nov 14 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms will affect much of the area tonight. Some storms may
be severe, capable of producing damaging wind gusts and a brief
tornado or two. The highest threat for severe weather will be across
central and eastern Missouri through midnight tonight, but an
isolated severe storm will be possible through 300 AM across
southwest and south central Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Wind Advisory is in effect for Sunday across portions of central
and northeast Missouri and west-central Illinois. Please see the
advisory product for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through midnight and possibly
through 300 AM in southwest and south central Illinois.

Carney

The radar

The St Louis radar (KLSX), 88 km away, was scanning. The volume nearest the first event began at 02:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
November 14, 8:50 PM CST
Where
Crawford County, 2 mi S of Leasburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.071, -91.300

Thunderstorm winds blew a large tree over onto Saranac Springs Road.

Thunderstorm Wind, Washington

When
November 14, 9:05 PM CST
Where
Washington County, Anthonies Mill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.080, -91.080

Thunderstorm winds blew a large tree over onto Highway W.

Thunderstorm Wind, Iron

When
November 14, 9:45 PM CST
Where
Iron County, 1 mi NNW of Viburnum
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.733, -91.137

Thunderstorm winds blew a large tree over and onto Highway Y on the north side of Viburnum.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, November 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 931488, 931489, 931490.